Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 63, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 29, 2011, 10:26 AM CDT for Clinton County, Jackson County, Scott County, Iowa. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2011, 10:26 AM CDT (15:26 UTC)
- Expired
- May 29, 2011, 11:30 AM CDT
- In force
- 64 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, IA, Jackson County, IA, Scott County, IA
The radar
The Quad Cities radar (KDVN), 36 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 10:28 AM CDT | TSTM WND DMG | Wheatland, IA | 18 INCH DIAMETER TREE BLOWN DOWN |
| May 29, 10:28 AM CDT | TSTM WND GST 70 | Wheatland, IA | |
| May 29, 10:43 AM CDT | TSTM WND GST 65 | Park View, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 8:53 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
699
WUUS53 KDVN 291526
SVRDVN
IAC045-097-163-291630-
/O.NEW.KDVN.SV.W.0063.110529T1526Z-110529T1630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1026 AM CDT SUN MAY 29 2011
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLINTON COUNTY IN EAST CENTRAL IOWA...
SOUTHEASTERN JACKSON COUNTY IN EAST CENTRAL IOWA...
NORTHERN SCOTT COUNTY IN EAST CENTRAL IOWA...
* UNTIL 1130 AM CDT.
* AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR WHEATLAND...OR 12 MILES EAST OF TIPTON...AND
MOVING NORTHEAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TORONTO...CALAMUS...DONAHUE...LOST NATION...ELDRIDGE...LONG
GROVE...GRAND MOUND...DEWITT...WELTON...MAQUOKETA...DELMAR...
MCCAUSLAND...CHARLOTTE...LOW MOOR...SPRAGUEVILLE...PRESTON...
MILES...ANDOVER...GREEN ISLAND AND SABULA.
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 279 AND 286.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE...AND IT REMAINS A
THREAT.
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4212 9017 4203 9015 4169 9034 4159 9079
4160 9090 4203 9090 4219 9029
TIME...MOT...LOC 1526Z 246DEG 37KT 4183 9087
WIND...HAIL 60MPH 1.00IN
$$
ERVIN1 follow-up statement
525
WWUS53 KDVN 291602
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1102 AM CDT SUN MAY 29 2011
IAC045-097-163-291630-
/O.CON.KDVN.SV.W.0063.000000T0000Z-110529T1630Z/
SCOTT IA-JACKSON IA-CLINTON IA-
1102 AM CDT SUN MAY 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR EASTERN CLINTON...SOUTHEASTERN JACKSON AND NORTHEASTERN SCOTT
COUNTIES...
AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR CHARLOTTE...OR 12 MILES SOUTHEAST OF MAQUOKETA...
MOVING NORTHEAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOOSE
LAKE...SPRAGUEVILLE...PRESTON...BRYANT...VAN BUREN...MILES...
ANDOVER...TEEDS GROVE...GREEN ISLAND...REECEVILLE AND SABULA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE...AND IT REMAINS A
THREAT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.
&&
LAT...LON 4212 9017 4204 9017 4203 9015 4169 9034
4165 9052 4174 9061 4210 9063 4219 9029
TIME...MOT...LOC 1602Z 246DEG 37KT 4198 9041
WIND...HAIL 70MPH 1.00IN
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:55 AM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, May 29, 5:55 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 AM CDT SUN MAY 29 2011
.UPDATE...
FOG HAS CONTINUED TO EXPAND AND THICKEN. WITH WIDESPREAD VISBYS
AT OR BELOW 1/4SM...HAVE ISSUED A DENSE FOG ADVISORY OVER ALL BUT
THE FAR SOUTH TO SOUTHWEST TIER OF COUNTIES RUNNING TIL 9 AM.
OTHERWISE...MONITORING LARGE AREA OF SCATTERED THUNDERSTORMS
ACROSS SOUTHEAST NEB AND SW IA OCCURRING ON EDGE OF STEEPER MID
LEVEL LAPSE RATES AND NOSE OF 50 KT JET AT 850 MB. THESE HAVE
SHOWN A TREND OF BECOMING BETTER ORGANIZED...FROM INITIAL NUMEROUS
SCATTERED CELLS IN IN SE NEB...INTO MORE OF A MCS OVER THE PAST
HOUR. AT THE PRESENT RATE...THUNDERSTORMS SHOULD REACH THE
WESTERN AND SW FORECAST AREA COUNTIES AROUND 730 AM.
&&
.AVIATION...
VLIFR CONDITIONS HAVE BECOME WIDESPREAD. AT 10Z ALL TAF SITES WERE
BOTTOMING OUT AT 1/4SM AND VV001. THESE CONDITIONS WILL ONLY
SLOWLY IMPROVE OVER THE NEXT SEVERAL HOURS. AT THE SAME
TIME...A COMPLEX OF THUNDERSTORMS OVER SW AND CENTRAL IA WILL
OVERSPREAD THE AREA. MORE PRECISE TIMING OF THUNDERSTORMS WILL BE
OUT IN 12Z FORECASTS. OVERALL TRENDS WITH TIMING OF THE ADVANCING
WARM FRONT SUGGEST CONDITIONS WILL IMPROVE TO IFR ROUGHLY BY
18Z...THEN MVFR BY MID TO LATE AFTERNOON. VFR CONDITIONS WILL THEN
PREVAIL TONIGHT INTO MONDAY MORNING WITH SURFACE WINDS BECOMING
SOUTH AROUND 10 TO 15KTS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
MUSCATINE-SCOTT-WASHINGTON.
IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BUREAU-
CARROLL-HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...NONE.
&&
SHEETSHazardous weather outlook, May 29, 4:41 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 441 AM CDT SUN MAY 29 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-300945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 441 AM CDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT DENSE FOG WITH VISIBILITIES BELOW A QUARTER MILE AT TIMES WILL AFFECT PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL MID MORNING. THUNDERSTORMS ARE LIKELY TODAY AS A WARM FRONT LIFTS NORTH THROUGH THE REGION AND THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA EARLY THIS MORNING. THE PRIMARY RISK FROM THESE STORMS WILL BE LARGE HAIL AND HEAVY DOWNPOURS. ADDITIONAL STORMS WILL BE POSSIBLE FROM LATE MORNING THROUGH THE AFTERNOON...MAINLY NORTH OF A LINE FROM FAIRFIELD TO MONMOUTH. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT INDEX VALUES OF 90 TO 95 DEGREES ARE LIKELY ACROSS MUCH OF THE OUTLOOK AREA ON MONDAY. IN ADDITION... WINDY CONDITIONS ARE LIKELY MONDAY AFTERNOON. A FEW LOCATIONS WEST OF THE MISSISSIPPI RIVER COULD SEE WINDS SUSTAINED FROM THE SOUTH AT NEAR 30 MPH AT TIMES... WITH GUSTS TO AROUND 40 MPH POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY NIGHT AND TUESDAY WITH THE PASSAGE OF A WEAK COLD FRONT. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. PERIODIC CHANCES OF THUNDERSTORMS WILL RETURN THE LATTER HALF OF THE WEEK INTO NEXT WEEKEND. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. SHEETS/MCCLURE
In the hours before
Local storm report, May 29, 10:04 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1004 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM HAIL MEMPHIS 40.46N 92.17W
05/29/2011 E0.75 INCH SCOTLAND MO TRAINED SPOTTER
AND HEAVY RAIN
&&
TASLocal storm report, May 29, 10:06 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HEAVY RAIN 2 NNW FRYTOWN 41.59N 91.75W
05/29/2011 M1.33 INCH JOHNSON IA TRAINED SPOTTER
RAINFALL OF 1.33 INCHES IN ONE HOUR.
&&
HAASELocal storm report, May 29, 10:12 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1012 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM TSTM WND GST 2 NE MUSCATINE 41.43N 91.05W
05/29/2011 E40 MPH MUSCATINE IA TRAINED SPOTTER
AND VERY HEAVY RAIN
&&
TASLocal storm report, May 29, 10:17 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1017 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HEAVY RAIN 3 WSW BONAPARTE 40.68N 91.85W
05/29/2011 M0.75 INCH VAN BUREN IA TRAINED SPOTTER
RAINFALL IN PAST 30 MINUTES
&&
TASLocal storm report, May 29, 10:19 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1019 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM TSTM WND GST MUSCATINE 41.42N 91.07W
05/29/2011 M49 MPH MUSCATINE IA AWOS
AND HEAVY RAIN
&&
TASLocal storm report, May 29, 10:23 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1023 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG SOLON 41.81N 91.49W
05/29/2011 JOHNSON IA LAW ENFORCEMENT
*** 1 INJ *** NUMEROUS TREES DOWN. INJURY REPORTED DUE TO
FALLING TREE NEAR LAKE MACBRIDE.
&&
ERVINThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:05 AM CDT | Dense Fog Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 13 more | 4 hr |
| May 29, 8:37 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Keokuk, Van Buren, Washington | 53 min |
| May 29, 9:18 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Johnson, Lee, Louisa and 3 more | 57 min |
| May 29, 9:32 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Jones, Linn | 58 min |
| May 29, 9:55 AM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 65 min |
| May 29, 9:58 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Des Moines, Louisa, Muscatine, Scott | 62 min |
| May 29, 10:15 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 60 min |
| May 29, 10:33 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 57 min |
| May 29, 10:54 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 66 min |
| May 29, 2:38 PM CDT | River Flood Warning | DVN | Johnson, Washington | 31 hr |
| May 29, 3:06 PM CDT | River Flood Warning | DVN | Lee | 38 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.